Hail, Lewis
- When
- July 9, 7:45 PM CST
- Where
- Lewis County, Maywood
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 39.950, -91.600
On the evening of July 9th, intense thunderstorms developed rapidly along a warm front draped from northwest to southeast across the area. There were two rounds of thunderstorms, the first being discrete, rotating storms called supercells.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
On the evening of July 9th, intense thunderstorms developed rapidly along a warm front draped from northwest to southeast across the area. There were two rounds of thunderstorms, the first being discrete, rotating storms called supercells. These supercell thunderstorms dropped large hail across portions of western Illinois (Mt. Sterling area) and also across the western St. Louis metro area. Hail in excess of 2 inches was noted in both of these supercells. Over time, the storms congealed into a large complex of thunderstorms known as a mesoscale convective complex (MCC). This line of storms contained damaging, sometimes destructive winds as they quickly pushed southeast across east-central Missouri into southwest Illinois. The worst damage was noted from Rensselaer, MO southward to Perry, MO, where straight-line winds of 90 mph were found. This same line of storms also affected the St. Louis metro area, bringing widespread 60-70 mph winds across the metro causing many large tree limbs to fall and many to be without power.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 9, 6:00 PM CST, 1 hour 45 minutes earlier.
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
700 PM CDT Fri Jul 9 2021
.SHORT TERM... (Through Late Saturday Night)
Issued at 354 PM CDT Fri Jul 9 2021
The synoptic setup this evening reminds me a bit of July 19, 2006 or
June 28, 2018...although there are differences which may mitigate
some of the worst of those two events. First, while there is a lot
of CAPE available for convection to feed on this evening (2000-3500
J/Kg) MUCAPE, there isn't as much as was available on either of the
other cases. Second, I believe the 0-3km and 0-6km shear values
were stronger in both of the previous cases. All that being said,
I don't think the MCS tonight will be as strong as in the older
cases, but there still certainly a threat for winds of 60-70 mph,
large hail, and a few tornadoes with the 0-1km shear rising to
around 20-25kts after 04Z. There remains some question on timing and
the exact track of the MCS. The most likely scenario is that storms
over Iowa will strengthen as the low level jet strengthens this
evening. Discrete convection should congeal into an MCS as the
storms interact with one another, and the resulting MCS will dive
southeast, paralleling the Mississippi River. In fact, the outflow
boundary left from the supercell that went through Des Moines
earlier may be where storms initiate on the low level jet. With that
in mind, the most likely timing for severe convection will be from
late evening into the early overnight hours...maybe 02Z to 08Z. The
severe threat will likely transition to a flash flood threat after
06-08Z. WPC QPF shows 2+ inches of rainfall across parts of
northeast Missouri and west central Illinois through Saturday
morning, and there will almost certainly be higher amounts in
locations that get more than one heavy thunderstorm.
Saturday's convection will depend heavily on what ultimately happens
tonight. Present indications are that after tonight's MCS exits the
region, there will be enough diurnal heating and destabilization for
another round of severe thunderstorms...mainly along and south of I-
70 during the afternoon and evening. Deep layer shear isn't that
impressive at 25-30kts, but RAP forecast SBCAPE values climb back up
above 3000 J/Kg over southeast Missouri Saturday afternoon. The
initial round of thunderstorms on Saturday afternoon/evening will
likely stabilize the atmosphere enough to limit the severe threat,
but showers and storms will likely continue overnight as a strong
upstream shortwave dips into the lower Missouri Valley and cuts off
over northwest Missouri.
Carney
.LONG TERM... (Sunday through Next Friday)
Issued at 354 PM CDT Fri Jul 9 2021
Briefly for Sunday through next Friday...
Medium range guidance shows the cut off low over northwest Missouri
spinning in place until Monday when it begins opening up and
drifting east-northeast. Scattered showers and thunderstorms will
likely continue across the area at least through Monday while this
low is in the vicinity. Temperatures Sunday and Monday are
expected to be below normal with highs struggling to reach the mid
70s to low 80s across most of the area.
The pattern becomes more zonal by late Tuesday in the wake of the
low with a weak upper level trough developing over the Midwest by
late Wednesday. This pattern will keep unsettled weather and a
chance for thunderstorms each day through the end of the period.
Temperatures should also warm back up toward seasonal normals as the
pattern becomes zonal by late Tuesday.
Carney
&&
.AVIATION... (For the 00z TAFs through 00z Saturday Evening)
Issued at 658 PM CDT Fri Jul 9 2021
Thunderstorms remain the primary concern through this TAF period,
with their evolution and resulting timing still considerably
uncertain. Latest expectation is for thunderstorms to develop across
IA and northern MO this evening and move southeastward near the
Mississippi River overnight into early Saturday morning, leading to
greatest chance of impacts at KUIN and St. Louis metro terminals.
These impacts include heavy rainfall reducing visibilities and
strong wind gusts. Timing of these thunderstorms will likely need to
be fine tuned by amendments as convective evolution becomes more
clear over the next few hours.
Showers, possibly a thunderstorm, could linger into Saturday morning
along with formation of MVFR stratus over all terminals for at least
a period during the morning. The southern edge of stratus will
likely erode by afternoon with improvement to VFR flight conditions
anticipated at KCOU, KJEF, and St. Louis metro terminals. Showers
and thunderstorms are expected to redevelop Saturday afternoon, with
the lowest chances of precipitation at KUIN reflected by only
mention of VCSH at this juncture.
Pfahler
&&
.PRELIMINARY POINT TEMPS/POPS...
Saint Louis 70 83 69 82 / 70 90 90 70
Quincy 68 77 66 75 / 80 80 80 70
Columbia 71 82 66 76 / 70 80 80 60
Jefferson City 72 84 68 78 / 50 80 90 60
Salem 67 84 69 83 / 60 90 90 80
Farmington 69 86 66 83 / 50 90 90 70
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch through Saturday morning for Knox MO-Lewis MO-
Marion MO-Monroe MO-Pike MO-Ralls MO-Shelby MO.
IL...Flash Flood Watch through Saturday morning for Adams IL-Brown IL-
Pike IL.
&&
WFO LSXHazardous Weather Outlook National Weather Service Saint Louis MO 255 PM CDT Fri Jul 9 2021 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-102000- Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO- Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO- Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO- Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO- Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL- Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO- Saint Clair-Saint Francois MO-Saint Louis City MO-Saint Louis MO- Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO- 255 PM CDT Fri Jul 9 2021 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. Severe thunderstorms are possible across portions of eastern Missouri and western Illinois tonight. Damaging winds and isolated tornadoes are the main threats. Heavy rainfall is also possible tonight, mainly for portions of northeast Missouri and west-central Illinois. Please see the flash flood watch product for more details. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The threat for heavy rainfall continues into Saturday morning. Please see the flash flood watch product for more details. Thunderstorms are likely on Saturday across the area. Some of these storms may be strong to severe in southeast Missouri and southwest Illinois. Additional thunderstorms are possible across portions of the area Sunday through Thursday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. BSH
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
837 PM CDT FRI JUL 9 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0831 PM HAIL EWING 40.01N 91.71W
07/09/2021 M0.88 INCH LEWIS MO EMERGENCY MNGR
EMERGENCY MANAGEMENT RELAYED A REPORT FROM A
TRAINED SPOTTER.
&&
MAPLESPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
843 PM CDT FRI JUL 9 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM HAIL LEWISTOWN 40.09N 91.81W
07/09/2021 E0.25 INCH LEWIS MO LAW ENFORCEMENT
&&
MAPLESThe St Louis radar (KLSX), 160 km away, was scanning. The volume nearest the first event began at 01:45 UTC.
18 thunderstorm wind, 3 hail. Local standard time, as filed.
A wide swath of large hail, up to two inches in diameter, fell across portions of St. Louis County including Bridgeton, St. Ann, Overland, Maryland Heights, Creve Coeur, and Brentwood.
Thunderstorm winds blew down numerous tree limbs around town.
Widespread wind damage across the central sections of Marion County. Numerous trees, tree limbs and power lines were blown down. Some of the debris landed on roads blocking them.
An NWS storm survey discovered a macroburst that first initiated to the north of Rensselaer, MO. This macroburst caused extensive tree damage in town, especially on the western side of Rensselaer where several large branches and trees were snapped or uprooted and a few roofs sustained damage. Winds in this area were determined to be around 80 mph. The large swath of damaging winds then pushed south towards Mark Twain State Park. Extensive tree damage was noted in the state park. In addition, the Blackjack Marina sustained quite a bit damage from straight line winds around 80 mph. These winds were strong enough to cause damage to several boats, damage to the metal roofing of the marina, and the winds were even able to pull part of the marina off its mooring. The dollar amount damage to the marina is estimated to be around a million dollars. The worst of the damage occurred to the south of the marina in the town of Perry, MO. Extensive tree damage was noted in this area along with some damage to roofs and siding to a number of residences. The degree of tree and structural damage was consistent with fairly widespread 80 mph winds across town, with localized areas of 90 mph present in some of the observed damage. Straight line wind damage continued to the south of Perry, but it became less intense and more scattered in nature south of town. No deaths or injuries were reported.
Thunderstorm winds blew down numerous trees, tree limbs and power lines around the county, especially between Monroe City and Paris. Also, several power poles were blown down along Highway W.
Widespread wind damage between Laddonia, Rush Hill and Mexico. One tree was blown down onto Route KK just west of Highway 19. Another tree was blown down onto Route B at 6th Street in Rush Hill. A two foot diameter tree was blown over onto Central Street in Mexico. Also, numerous tree limbs, power lines and power poles were blown over.
A swath of wind damage extended from Hawk Point to Troy. Numerous trees, tree limbs and power lines were blown down. Just southwest of Troy along Highway J, a tree was blown over onto a house causing moderate damage.
A swath of wind damage across portions of Warren County. Several manufactured homes sustained minor damage to underpinning, tie downs and supports, about 3 miles north northeast of Warrenton. In Warrenton, a large sign near a shopping center was damaged. Several trees were blown down in and around Warrenton, one of which was about 3 feet in diameter. Just southwest of Wright City, a tree was topped and a small shed was moved several feet.
Thunderstorm winds blew down several large tree limbs onto Highway O near intersection with County Road 111. Also, in Mokane a large maple tree was blown over onto a home causing moderate roof damage.
Damaging thunderstorm winds moved from north to south across the western portions of St. Charles County. At the intersection of Highway T and Highway D, several power poles were snapped off. A large tree was blown down near the intersection of Lake St. Louis Boulevard and Locksley Manor Drive. A tree and power lines were knocked down near the intersection of Sonderen Street and E. Elm Street. Also, a large tree was blown down on to Highway 94 just northeast of Defiance.
Thunderstorm winds blew down numerous large tree limbs in Labadie. In Gray Summit, two trees were blown over onto structures near Highway 100, causing moderate damage.
Thunderstorm winds blew down a steel highway sign at the intersection of I-64 and Boones Crossing.
A swath of damaging winds extended from about 2 miles north northwest of St. Ann to Richmond Heights. A large tree was blown down on Dorsett Road west of Lindbergh Boulevard. Several large trees were blown down along Baltimore Avenue near Ronald Drive in St. Ann. Numerous large tree limbs and power lines were blown down in St. Ann, St. John, Vinita Park, and Richmond Heights.
Several large trees were blown down just northwest of Parkdale.
Damaging winds were reported in an area from I-70 and Kingshighway Blvd. southeast into the heart of the city. At the intersection of Pine Street and N. 17th Street, the steeple on the Centenary United Methodist Church collapsed to the roadway below. Also, in a park area near 14th and Pine Street, a large healthy tree was blown over.
Several large tree branches were blown down.
Thunderstorm winds blew down several large trees on the southeast side of Fredericktown to about 3 miles southeast of Fredericktown.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2021Every state in 2021This day in weather historyWarnings in Missouri, July 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 971688, 971773, 971771, 971770, 971775, 971826, 971778, 971801, 975040, 975041, 975042, 975037, 975215, 975047, 975216, 975217, 975218, 975219, 975220, 975225, 975227.